New York, 2006

Tornadoes and Flash Flooding in New York, August 25, 2006

August 25, 2006 · NWS OKX · 7 events in 4 counties and zones

Heavy showers and thunderstorms produced flash flooding along many major roads, which resulted in road closures. The most significant flooding occurred along the Deegan and Cross Bronx Expressways, about 2 miles west of East Tremont in the Bronx; along Northern Blvd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers and thunderstorms produced flash flooding along many major roads, which resulted in road closures. The most significant flooding occurred along the Deegan and Cross Bronx Expressways, about 2 miles west of East Tremont in the Bronx; along Northern Blvd. of Jackson Heights in Queens; and along the railroad train tracks, Wantagh Ave. and North Jerusalem Road in Wantagh, where up to 3 feet of water submerged cars. Significant flooding, which resulted in road closures, also occurred in Yaphank. Up to 2.20 inches of rain was measured in Lake Grove.A severe thunderstorm produced a weak F0 tornado as it moved across extreme southeast Nassau County and extreme southwest Suffolk County between 12 Noon and 12:15 pm EDT. This was confirmed by a NWS Storm Survey team. The tornado's path length was only about one quarter mile long and its' maximum path width was around 150 yards. There was significant tree damage along its' path. Rotation was evident in the tops of many trees. The most damage occurred in East Massapequa between Merrick Road and Route 27A, Old Sunrise Highway. It was concentrated around Clocks Blvd. southeast across Melrose Ave. and County Line Road, then across Amityville's Old Fields and Homestead Avenues. The tornado lifted into the parent cloud before reaching South Ketcham Avenue.This severe thunderstorm produced damaging winds, large hail, and torrential rain along its' path. Large tree branches were downed in Wantagh. Quarter size hail was reported in Farmingdale. Flash flooding also occurred along its' path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 25, 9:00 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 25, 9:00 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT FRI AUG 25 2006

.NEAR TERM (TODAY)...
MORNING UPDATE TO INCREASE POPS THIS MORNING...DUE TO AREA OF RAIN
MOVING THROUGH EASTERN NY AND EASTERN PA AND INTO PORTIONS OF THE
LOWER HUDSON VALLEY AS WELL AS CONNECTICUT. I HAVE INCREASE POPS TO
75 PERCENT THROUGH THE MORNING HOURS ACROSS THE NORTHERN HALF OF THE
CWA AND 60 PERCENT ACROSS THE REMAINDER OF THE CWA. IN ADDITION...I
HAVE ADDED CHANCE THUNDER FOR THE REMAINDER OF THE DAY.

OTHERWISE...THE FCST AREA IS CURRENTLY IN BETWEEN SHORTWAVES. ONE
MOVED OFFSHORE LATE THU EVENING AFTER PRODUCING SCT SHRA/TSTM
ACTIVITY EARLIER IN THE EVENING. NEXT S/W IS LOCATED NEAR LAKE
ONTARIO AND IS TRIGGERING SCT CONVECTION ACROSS CENTRAL NY/PA.
UPSTREAM OF THAT...YET ANOTHER S/W OVER MN IS SUSTAINING A LARGE MCS
ACROSS THE GREAT LAKES. ALL OF THIS UPSTREAM ENERGY WILL BE MOVING
ESE ALONG THE SOUTHERN EDGE OF THE WESTERLIES AND ACROSS THE REGION
TODAY AND TONIGHT. MEANWHILE AT THE SFC...STATIONARY FRONT REMAINS
PARKED ACROSS THE NRN MID ATLANTIC.

THE ABOVE FACTORS RESULT IN A DIFFICULT AND LOW CONFIDENCE
FCST...WITH THE MODELS STRUGGLING TO RESOLVE THE VARIOUS UPPER
FEATURES AND RESULTANT CONVECTIVE PRECIP AREAS MOVING RAPIDLY
THROUGH THE MEAN TROF IN THE FAST WESTERLY FLOW. POPS REMAIN AT
HIGH CHANCE THIS AFTERNOON AS THE NEXT S/W APPROACHES ALONG WITH
INCREASING WARM ADVECTION. INSTABILITY WILL BE SOMEWHAT LIMITED DUE
TO CLOUD COVER...BUT GFS/NAM BUFKIT SOUNDINGS DO SHOW NEGATIVE LIS
AND SHOWALTERS WITH CAPES OF 500-1000 J/KG AND K-INDICES OVER 30.
WILL MENTION CHANCE SHRA/TSTMS...DO NOT HAVE ENOUGH CONFIDENCE IN
THE AREAL EXTENT OF SHRA ACTIVITY TO GO FOR THE LIKELY POPS
ADVERTISED BY THE MAV MOS.

ALTHOUGH INSTABILITY WILL BE MARGINAL...WITH STRONG S/W APPROACHING
LATE THIS AFTERNOON AND 0-6KM SHEAR AROUND 50 KT BY EVENING...SVR WX
WILL BE A POSSIBILITY. BEST FOCUS APPEARS TO BE FURTHER WEST ACROSS
PA AND CENTRAL NYS...BUT SPC DOES HAVE THE FAR WRN PORTION OF THE
FCST AREA IN SLIGHT RISK FOR DAY ONE. WILL INCLUDE GUSTY WINDS AND
SMALL HAIL WITH TSTMS WORDING FOR THE AFFECTED ZONES...MOST OF
NORTHEAST NJ PLUS ORANGE/ROCKLAND COUNTIES.

OTHERWISE...BRIEF PERIOD OF MOSTLY CLEAR SKIES OVERNIGHT HAS ALLOWED
PATCHY FOG TO DEVELOP ACROSS NE NJ INTO WESTCHESTER CO AND ALSO ON
EASTERN LONG ISLAND. THIS SHOULD DISSIPATE DURING THE EARLY MORNING.

TEMPS TODAY WILL REMAIN SLIGHTLY BELOW NORMAL DUE TO THE EXTENSIVE
CLOUD COVER. MAV/FWC BLEND WAS ACCEPTED.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
DIFFICULT FCST CONTINUES AS THE AREA REMAINS JUST NORTH OF THE
STATIONARY FRONT...WITH UPPER LEVEL DISTURBANCES MOVING THROUGH THE
FAST WESTERLY FLOW. WENT WITH HIGH CHANCE POPS FOR SHRA/TSRA THIS
EVENING AS THE NEXT S/W MOVES PAST...THEN THINGS SHOULD QUIET DOWN
LATE WITH DIMINISHING UPPER SUPPORT/INSTABILITY.

FOR SAT/SAT NIGHT...00Z NAM/GFS RUNS BOTH TRENDED TOWARD A MORE
BUCKLED UPPER FLOW WITH STRONGER S/W RIDGING MOVING INTO THE NE.
THIS ALLOWS THE SFC HIGH ACROSS ME TO NOSE MORE STRONGLY DOWN INTO
THE FCST AREA. HOWEVER MODELS CONTINUE TO GENERATE PRECIP DURING
THIS PERIOD MAINLY ACROSS THE SW HALF OF THE FCST AREA. COULD EASILY
SEE MUCH OF SAT AND ESPECIALLY SAT NIGHT BEING MOSTLY DRY...BUT NOT
ENOUGH CONFIDENCE AT THIS POINT TO GO WITH ANYTHING LOWER THAN 30
POPS.

WARM FRONT FINALLY LIFTS NORTH OF THE REGION SUN AS A STRONG S/W
ROTATES ACROSS ONTARIO WITH AN ASSOCIATED SFC LOW AND COLD FRONT
MOVING THROUGH THE ERN GREAT LAKES. DEEP MOISTURE POOLS AHEAD OF
THIS FEATURE WITH PWATS PROGGED TO NEAR 2 INCHES BY SUN EVENING.
POPS INCREASE BACK TO HIGH CHANCE WITH SHRA/TSRA ON TAP. WAS TEMPTED
TO BUMP POPS UP TO LIKELY FOR SUN AFTERNOON AND NIGHT...BUT GIVEN
THE MODELS RECENT INCONSISTENT RUN TO RUN PERFORMANCES...DECIDED TO
HOLD OFF. HOPEFULLY THE 12Z RUNS WILL BE SIMILAR AND PERHAPS THE DAY
SHIFT CAN REFINE THE FCST FURTHER.

MAV MOS APPEARED TO BE A BIT COOL ON SAT AND RAISED IT BY A FEW
DEGREES. HIGHS WILL BE ABOUT 3-5 DEGREES BELOW NORMAL WITH THE COOL
AIRMASS BUILDING IN FROM THE NORTH AND PLENTY OF CLOUD COVER. TEMPS
WILL REBOUND TO JUST SLIGHTLY BELOW NORMAL SUNDAY AS THE WARM FRONT
MOVES THROUGH.
&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
COLD FRONT SLOWLY MOVES THROUGH THE AREA MON AND MON NIGHT...WITH
CHANCE POPS FOR SHRA/TSRA CONTINUING.

THIS SURFACE FRONT LOOKS TO SAG JUST SOUTH OF THE CWA BY EARLY TUE
AS IT REMAINS PARALLEL TO MID AND UPPER LEVEL STEERING FLOW. NEW GFS
TAKES THIS FRONT A BIT FURTHER OFFSHORE BY TUE EVENING WHILE THE EC
IS STILL SLOWER. WILL LEAVE ANY CHANGES TO THIS PERIOD TO THE DAY
SHIFT AFTER THE NEW HPC GUIDANCE IS AVAILABLE. A SERIES OF WEAK LOW
PRESSURE CENTERS RIDE ALONG THIS FRONT AND WILL KEEP OUR WEATHER
POTENTIALLY UNSETTLED DURING THE TIME PERIOD. WILL CARRY CHANCE POPS
THROUGH TUESDAY. THEN...HIGH PRESSURE RIDGE BUILDS IN WEDNESDAY AND
THURSDAY PROVIDING LOW POPS AND DRY WEATHER.

TEMPERATURES WILL RUN CLOSE TO SEASONAL NORMS...UPPER 70S TO NEAR 80
WITH LOWS IN THE UPPER 50S TO LOWER TO MOD 60S. HPC NUMBERS LOOK
GOOD.
&&

.AVIATION...
NEXT 24 HOURS WILL FEATURE A MAINLY VFR FORECAST AS CONVECTIVE
DEBRIS FROM MCS ACTIVITY SPILLS OVER INTO FORECAST AREA IN THE
WESTERLY FLOW ALOFT. MVFR CEILINGS AND VSBYS POSSIBLE BRIEFLY IN ANY
CONVECTION THAT MANAGES TO WORK INTO THE AREA THIS AFTERNOON.
CONFIDENCE IS RATHER LOW ON THE OCCURRENCE OF MVFR CONDITIONS BUT
ANNOTATED CB TO AFTERNOON CLOUDS GROUP TO ACCOUNT FOR CONVECTION.
WINDS WILL BE FROM THE E/SE AT GENERALLY 10 KT OR LESS.
&&

.MARINE...
TRANQUIL CONDITIONS ON THE WATERS TO START THE PERIOD WILL GRADUALLY
DETERIORATE THROUGH THE WEEKEND DUE TO A STRENGTHENING E/SE FLOW.
THE COMBINATION OF HIGH PRESSURE RETREATING EAST OF THE CANADIAN
MARITIMES AND AN APPROACHING FRONTAL SYSTEM SUNDAY INTO EARLY MONDAY
WILL PRODUCE SMALL CRAFT SEAS ON THE OCEAN. WINDS WILL VEER AROUND
FROM THE EAST ON SAT TO THE SE ON SUN AND EVENTUALLY SW EARLY MON...
POSSIBLY REACHING SMALL CRAFT CRITERIA LATE SUN. CONDITIONS IMPROVE
LATE MON INTO TUE AS HIGH PRESSURES NOSES IN FROM THE WEST.
&&

.HYDROLOGY...
LOOKING AT MULTIPLE ROUNDS OF SCATTERED PRECIP OVER THE NEXT SEVERAL
DAYS. COULD SEE SOME AMOUNTS OF 1/2 TO 1 INCH...BUT SPREAD OUT OVER
24-48 HOUR PERIODS. AMOUNTS WILL BE LIGHTER FOR MOST PLACES AND
TIMES...AS COVERAGE OF RAINFALL SHOULD BE QUITE SCATTERED IN NATURE
UNTIL THE COLD FRONT MOVES CLOSER TO THE REGION ON SUN AND SUN
NIGHT. NOT EXPECTING ANY MAJOR FLOODING PROBLEMS ON AREA RIVERS AND
STREAMS...BUT LOCALLY HEAVY DOWNPOURS WITH TSTMS COULD CAUSE SOME
LOCALIZED PONDING OR BRIEF FLASH FLOODING AT TIMES.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

BC/PW
Hazardous weather outlook, Aug 25, 2:57 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
357 AM EDT FRI AUG 25 2006

NJZ002>005-011-NYZ067-069-260800-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-UNION-ORANGE-
ROCKLAND-
357 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF NORTHEAST NEW
JERSEY AND WESTERN PORTIONS OF THE LOWER HUDSON VALLEY WITHIN A
SLIGHT RISK FOR SEVERE WEATHER FOR TODAY AND TONIGHT.

A STATIONARY FRONT STALLED JUST SOUTH OF THE REGION WILL COMBINE
WITH A STRONG UPPER AIR DISTURBANCE TO TRIGGER THUNDERSTORMS THIS
AFTERNOON ACROSS NORTHERN PENNSYLVANIA AND SOUTH CENTRAL NEW YORK
STATE. SOME OF THESE THUNDERSTORMS MAY ADVANCE EASTWARD INTO THE
LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY DURING THE LATE
AFTERNOON AND EVENING HOURS. THERE IS THE POTENTIAL FOR A FEW OF
THE STORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CTZ005>012-NJZ006-NYZ068-070>081-260800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-PUTNAM-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
357 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

ANZ330-335-338-350-353-355-260800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
357 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Brookhaven radar (KOKX), 89 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Bronx

When
August 25, 10:17 AM EST to 10:32 AM EST
Where
Bronx County, Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Flash Flood, Queens

When
August 25, 10:25 AM EST to 10:40 AM EST
Where
Queens County, 2 mi NE of Woodside
Reported by
TRAINED SPOTTER
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Flash Flood, Nassau

When
August 25, 10:30 AM EST to 10:45 AM EST
Where
Nassau County, Wantagh
Reported by
TRAINED SPOTTER
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

Thunderstorm Wind, Nassau

When
August 25, 10:55 AM EST to 10:59 AM EST
Where
Nassau County, Wantagh
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.667, -73.517

Tornado, Nassau

When
August 25, 11:00 AM EST to 11:05 AM EST
Where
Nassau County, 1 mi E of Massapequa Park
Rating
F0
Path length
0.2 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
40.700, -73.450

Tornado, Suffolk

When
August 25, 11:05 AM EST to 11:07 AM EST
Where
Suffolk County, Amityville
Rating
F0
Path length
0.1 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
40.683, -73.400

Flash Flood, Suffolk

When
August 25, 11:55 AM EST to 1:00 PM EST
Where
Suffolk County, Yaphank
Reported by
TRAINED SPOTTER
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyThe tornado archive for New York, 2006Warnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531730, 5531731, 5531732, 5531734, 5531735, 5531736, 5531733.